Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2002, 5:21 AM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 5:21 AM CDT (10:21 UTC)
- Expired
- Jul 21, 2002, 6:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Big Stone County, MN, Traverse County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:30 AM CDT | Thunderstorm Wind 61 E | Ortonville, MN | Several large tree limbs were downed in Ortonville. |
| Jul 21, 5:45 AM CDT | Thunderstorm Wind 52 E | Collis, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
765
WUUS53 KABR 211021
SVRABR
MNC011-155-211100-
/NEW.KABR.SV.W.0171.211021-211100/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BIG STONE COUNTY IN WEST CENTRAL MINNESOTA
TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 600 AM CDT
* AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 23 MILES WEST OF WHEATON TO 12
MILES SOUTHWEST OF CLINTON...OR FROM 13 MILES SOUTH OF HANKINSON TO
7 MILES WEST OF BIG STONE CITY...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLLIS...GRACEVILLE AROUND 530 AM CDT
WHEATON AROUND 535 AM CDT
ARTICHOKE AROUND 540 AM CDT
69 MPH WINDS WERE RECORDED AT THE SISSETON AIRPORT AT 517 AM.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4542 9659 4538 9620 4541 9613 4541 9623
4547 9626 4602 9628 4603 9656 4592 9656
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:25 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 21, 2:25 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 225 AM CDT SUN JUL 21 2002 MAIN ISSUE FIRST PERIOD IS PCPN THEN FOR THE REST OF THE SHORT RANGE MUCH MORE TRANQUIL. MCS OVER CENTRAL SOUTH DAKOTA SHOULD CONTINUE TO MOVE/DEVELOP TOWARD THE EAST/NE AROUND PERIPHERY OF CAPPING RIDGE. LOOKS LIKE GOOD PORTION OF THE CWA WILL GET MUCH NEEDED RAIN...SOME LOCALLY HEAVY BUT THIS SHOULDNT CREATE MUCH OF AN ISSUE. TEMPS WERE THE NEXT PROBLEM FOR TODAY. DEBRIS CLOUDS COULD HOLD BACK READINGS SOME...THAT AND STILL RELATIVELY HIGH DEWPOINTS. STUCK FAIRLY CLOSE TO GOING FORECAST GIVEN DISTINCT POSSIBILITY OF AFTERNOON SUN...PLUS PROGGED 8H TEMPS ARE SUPPORTIVE. FOR TNT AM AIMING FOR NO PCPN AS BOUNDARY SLIDES FURTHER SOUTHEAST AND DRIER AIR ADVECTS INTO THE REGION BEHIND SECONDARY COOL PUSH. OVERNIGHT TEMPS TO BE SOMEWHAT COOLER THAN HAS BEEN EXPERIENCED OF LATE. MILDER TEMPS AND LOWER DEWPOINTS CONTINUE INTO MONDAY. FOR MONDAY NIGHT AND EARLY TUESDAY SFC FLOW BECOMES EASTERLY UPSLOPE ACROSS SW CWA. PLUS FAVORABLE JET QUADRANT WILL BE OVERHEAD. MODELS TRYING TO CRANK OUT SOME LIGHT PCPN. HOWEVER MOISTURE STILL SORTA SCANT AND MID LEVEL LIFT PROGGED TO BE ONLY MINOR. THEREFORE WILL MAINTAIN DRY FORECAST BUT LATER SHIFTS WILL HAVE TO MONITOR THE SITUATION. FOR NOW HAVE NOT MODIFIED THE EXTENDED. TRICKY NORTHWEST FLOW ALWAYS PLAY HAVOC ACROSS THIS CWA AND UPCOMING EXTENDED LIKELY TO BE NO DIFFERENT. .ABR...NONE. TDK
In the hours before
Local storm report, Jul 21, 1:50 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
150 AM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM PIERRE SD 59 MPH WIND GUST
07/21/02 HUGHES
PARKINNearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.